Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS New Orleans, LA

December 8, 2018Saint Charles Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 8, 2018, 12:28 PM CST for Saint Charles Parish, Saint John the Baptist Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2018, 12:28 PM CST (18:28 UTC)
Expired
Dec 8, 2018, 12:50 PM CST
In force
22 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Saint Charles Parish, LA, Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 583 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
419 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
583 m²/s²
0-3 km storm-relative helicity
690 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS54 KLIX 081828
SVRLIX
LAC089-095-081900-
/O.NEW.KLIX.SV.W.0124.181208T1828Z-181208T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1228 PM CST SAT DEC 8 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southwestern St. John The Baptist Parish in southeastern
  Louisiana...
  Northwestern St. Charles Parish in southeastern Louisiana...

* Until 100 PM CST.

* At 1228 PM CST, a severe thunderstorm was located near Killona, or
  7 miles west of Hahnville, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hahnville, Laplace, Killona, Norco, Montz, Edgard, Destrehan, Taft,
  New Sarpy, St. Rose and Luling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2989 9054 2989 9059 2988 9061 2989 9064
      2994 9067 2995 9066 2996 9068 3011 9042
      3006 9037 3005 9028 2997 9028 2986 9049
      2986 9051
TIME...MOT...LOC 1828Z 244DEG 33KT 2994 9054 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

KLG
2 follow-up statements
834 
WWUS54 KLIX 081841
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1241 PM CST SAT DEC 8 2018

LAC089-095-081900-
/O.CON.KLIX.SV.W.0124.000000T0000Z-181208T1900Z/
St. John The Baptist LA-St. Charles LA-
1241 PM CST SAT DEC 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CST
FOR CENTRAL ST. JOHN THE BAPTIST AND NORTHWESTERN ST. CHARLES
PARISHES...

At 1240 PM CST, a severe thunderstorm was located over Norco, or over
Hahnville, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hahnville, Laplace, Killona, Norco, Montz, Taft, New Sarpy, Destrehan
and Edgard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2993 9046 3004 9054 3011 9042 3006 9037
      3005 9028 3000 9028
TIME...MOT...LOC 1840Z 244DEG 33KT 2999 9042 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

KLG
591 
WWUS54 KLIX 081850
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1250 PM CST SAT DEC 8 2018

LAC089-095-081859-
/O.CAN.KLIX.SV.W.0124.000000T0000Z-181208T1900Z/
St. John The Baptist LA-St. Charles LA-
1250 PM CST SAT DEC 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. JOHN THE BAPTIST
AND NORTHWESTERN ST. CHARLES PARISHES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 2993 9046 3004 9054 3011 9042 3006 9037
      3005 9028 3000 9028
TIME...MOT...LOC 1848Z 244DEG 33KT 3003 9033 

$$

KLG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 8:00 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Dec 8, 8:00 AM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
800 AM CST Sat Dec 8 2018

.SOUNDING DISCUSSION...
This morning's sounding is fairly moist but also stable. There is
a bit of a dry slot right above 700mb but overall the whole lower
to middle column is saturated.  Winds in the low levels are
veering with height which is causing decent SRH and directional
shear. Lack of instability would throw a wrench for any storms
trying to be severe but would be efficient rainmakers. -BL

&&

.PREV DISCUSSION... /issued 336 AM CST Sat Dec 8 2018/

SHORT TERM...
System has spent a good bit of time over southeast Texas and
western Louisiana. Those areas will have the highest numbers as
far as precip goes. The sfc low and front are beginning to become
progressive this morning so even though there will be some areas
of heavy rainfall moving through the area today, the system will
be moving instead of taking up residence. Thinking is still for
the same as we move through today regarding precip, 2 to 4" with
higher amounts possible. But with this system being transitory,
higher amounts above 4" would be very isolated. This goes well
with a slight risk of excessive rainfall from WPC.

Severity with this system has remained on the low confidence side
and remains that way for most areas. The areas that would have the
highest chance of strong or severe would mainly be over the gulf.
But there is a marginal chance of a strong thunderstorm mainly
right along the coast for today.

The next system that will affect the area comes in the latter half
of next week. Rainfall chances should begin to increase by
Thursday. At the moment the cold front looks to move through
Thursday night into Friday morning. We do get well into the warm
sector with Thursdays system and some upper 60 dew pt temps nose
northward into the area ahead of the front. Thunderstorms
associated with this system will have a better chance of becoming
a bit stronger.

AVIATION...Prevailing IFR conditions with occasional periods of
LIFR restrictions can be expected at all of the terminals beginning
around 12z and persisting through the remainder of the forecast
period. Ceilings will generally range from 300 to 800 feet, and
visibilities of 1 to 3 miles can be expected at times between 12z
and 00z as a broad area of moderate to heavy rain moves through.
The rain should begin to ease after 00z with improving
visibiltiies above 5 miles expected. Low level wind shear of 30 to
35 knots may impact KHDC, KMSY, KNEW, KASD, and KGPT from around
18z to around 22z today as the strong area of low pressure moves
over these terminals. 32

MARINE...A strong area of low pressure moving over the region today
and tonight will produce strong gradient winds of 20 to 30 knots
over most of the coastal waters.  Winds will shift from an onshore
direction this morning to an offshore direction by this evening.
These strong winds will also push seas in the open Gulf waters to
between 6 and 10 feet.  In the wake of the low, strong cold air
advection will keep offshore winds elevated in excess of 20 knots
through Monday, and small craft advisories are in effect for most of
the waters through this period.  Only the tidal lakes should see
winds remain in exercise caution range of 15 to 20 knots through the
weekend.  The pressure gradient over the coastal waters will begin
to ease by Tuesday and Wednesday as a surface high pressure system
becomes more centered over the Gulf South.  Winds will relax to
between 10 and 15 knots and shift from the north to a more easterly
direction.  Seas will also gradually subside as the winds ease.  32

DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Slight risk of flash flooding Saturday.
            Marginal risk of severe weather Saturday.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rain; direct tropical threats; Events of National
         Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  52  40  45  32 / 100  40  10  10
BTR  59  41  48  33 / 100  20  10  10
ASD  63  45  51  36 / 100  30  10  10
MSY  68  46  50  38 / 100  30  10  10
GPT  63  46  53  37 / 100  70  20  10
PQL  65  48  53  37 / 100  80  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 6 PM CST this evening for LAZ034-040-
     046>050-056>070-072.

GM...Small Craft Advisory until 6 PM CST Monday for GMZ532-536-538-
     550-552-555-557-570-572-575-577.

MS...Flash Flood Watch until 6 PM CST this evening for MSZ080>082.

GM...Small Craft Advisory until 6 PM CST Monday for GMZ536-538-550-
     552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Dec 8, 3:40 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
340 AM CST Sat Dec 8 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-082145-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
340 AM CST Sat Dec 8 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A low pressure system will bring a period of heavy rainfall to
the area today. Rainfall of 2 to 4 inches with locally higher
amounts can be expected with this system. Although much of the
area could likely handle the rain and this should be a relative
short duration event, given the possible intensity of the rainfall
a Flash Flood Watch is in effect today.

In addition to the heavy rain threat there is also a small
concern for strong to severe weather. At this time the area most
likely to see this impact would be along the immediate coast.
This will be highly dependent on the track of the low pressure
system and any deviation could increase or decrease the risk of
severe weather.

Strong winds associated with the area of low pressure will bring
small craft advisory conditions to the coastal waters today and
tonight. Winds in excess of 20 knots and seas in excess of 7 feet
can be expected over the open Gulf waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small craft advisory conditions with winds in excess of 20 knots
and seas in excess of 7 feet will persist through Monday in the
wake of the strong low pressure system.

Another round of small craft advisory conditions could develop on
Thursday and Friday as another low pressure system affects the
region.

.SPOTTER INFORMATION STATEMENT...

The activation of storm spotters, ham radio operators, and
emergency management personnel in support of severe weather
operations may be needed today.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 11:42 AM CSTSpecial Marine WarningLIX110 min
Dec 8, 12:48 PM CSTSpecial Marine WarningLIX42 min
Dec 8, 1:11 PM CSTSpecial Marine WarningLIX34 min
Dec 8, 1:30 PM CSTSpecial Marine WarningLIX45 min
Dec 8, 1:49 PM CSTSpecial Marine WarningLIX26 min
Dec 8, 2:14 PM CSTSpecial Marine WarningLIX46 min
Dec 8, 2:29 PM CSTSpecial Weather StatementLIXPlaquemines16 min
Dec 8, 2:43 PM CSTSpecial Marine WarningLIX17 min
Dec 8, 2:55 PM CSTSpecial Marine WarningLIX50 min
Dec 8, 3:44 PM CSTSpecial Marine WarningLIX61 min
Dec 8, 5:01 PM CSTSpecial Marine WarningLIX119 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.